Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Las Vegas, NV

July 24, 2020Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2020, 1:20 AM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2020, 1:20 AM MST (08:20 UTC)
Expired
Jul 24, 2020, 4:30 AM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 126 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WGUS55 KVEF 240820
FFWVEF
AZC015-241130-
/O.NEW.KVEF.FF.W.0008.200724T0820Z-200724T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
120 AM PDT Fri Jul 24 2020

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southern Mohave County in northwestern Arizona...

* Until 430 AM MST.

* At 120 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain on Hackberry Road north of Interstate 40. Between 0.5 
  and 1 inch of rain has fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southern Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3526 11364 3526 11366 3521 11364 3516 11364
      3516 11363 3517 11362 3518 11362 3520 11362
      3523 11363

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KG
2 follow-up statements
583 
WGUS75 KVEF 240953
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
253 AM PDT Fri Jul 24 2020

AZC015-241130-
/O.CON.KVEF.FF.W.0008.000000T0000Z-200724T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
253 AM MST Fri Jul 24 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM MST EARLY THIS 
MORNING FOR SOUTHERN MOHAVE COUNTY...

At 253 AM MST, Doppler radar indicated thunderstorms produced heavy 
rain on Hackberry Road north of Interstate 40. Between 0.5 and 1 
inch of rain has fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Southern Mohave County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3526 11364 3526 11366 3521 11364 3516 11364
      3516 11363 3517 11362 3518 11362 3520 11362
      3523 11363

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KG
357 
WGUS75 KVEF 241120
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
420 AM PDT Fri Jul 24 2020

AZC015-241130-
/O.EXP.KVEF.FF.W.0008.000000T0000Z-200724T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
420 AM MST Fri Jul 24 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 430 AM MST EARLY THIS MORNING 
FOR SOUTHERN MOHAVE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3526 11364 3526 11366 3521 11364 3516 11364
      3516 11363 3517 11362 3518 11362 3520 11362
      3523 11363

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:00 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 23, 8:00 PM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
800 PM PDT Thu Jul 23 2020

.SYNOPSIS...Scattered thunderstorms with gusty outflow winds are
likely across northwest Arizona today but are also possible across
portions of Lincoln County. Thunderstorm chances will linger in
northwest Arizona through Friday. Seasonably cool temperatures,
breezy winds are expected areawide through the weekend. An uptick in
monsoon moisture will be possible next week.
&&

.UPDATE...Winds were settling down as expected over Lincoln County,
so the Red Flag Warning will be allowed to expire. Thunderstorms
over Mohave County had been few and far between thus far, and were
still ongoing mainly east of Kingman. Forecast captures the trends
well thus far, so no update planned at this time, but will continue
to monitor in case thunderstorm chances need to be ended more
quickly.
&&

.AVIATION...For McCarran...Southwest winds generally at or below
10 knots overnight then light and variable after sunrise. Winds
Friday afternoon are expected to be easterly and primarily below 10
kts. Thunderstorms are possible in the Peach Springs corridor and
near the Mormon Mesa corridor Friday afternoon. Light winds expected
by tomorrow morning. FEW clouds aoa 10K ft Friday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical drainage winds overnight with a southerly
component generally under 15 kts Friday afternoon. FEW to SCT clouds
aoa 10K ft.
&&

.PREV DISCUSSION...
1218 PM PDT Thu Jul 23 2020

.SHORT TERM...through Sunday.

Per the visual from mid-level water vapor, the closed low is now
opening as it moves across central California. As expected,
convective initiation is already occurring across Mohave County,
while convective initiation attempts are happening across the
southeastern half of Lincoln County.

Instability continues to increase across those areas amid sufficient
low-level moisture and steepened mid-level lapse rates (thanks to
the mid-level wave and associated speed maxima). There will be
sufficient shear across northern Mohave County this afternoon and
evening, allowing for deeper, slightly organized convection there.
The main concern with any convection through the afternoon and
evening will be gusty outflow from nearby or distant thunderstorms.
With isolated storms gusts up to 50 MPH are possible, but generally
are expected to be 30-40 MPH. Tonight there remains the possibility
of nighttime convection in Mohave County as an outflow shoots
westward, possibly continuing convection for 2-4 hours after sunset.
Though steering flow is relatively strong, slow moving convection
along developing cold pools may result in very isolated flooding,
specifically for southern Mohave County this evening.

In addition to the thunderstorms today, breezy to locally gusty
winds are still expected across portions of the southern Great Basin
this afternoon, elevating fire danger. That said, the Red Flag has
been left as is - ending 8 PM tonight.

As the weakening shortwave pivots northeastward Friday winds will be
reduced and breezy at best during the afternoon. Without extra
convective support from the mid-level wave, convection across
northwest Arizona on Friday is expected to be diurnal and favor the
terrain for the most part. All other areas may see some cu buildups,
but convection is unlikely on Friday.

Weak cyclonic flow aloft will persist through the weekend, allowing
dry conditions to continue for the region. There still may be
isolated, terrain-driven storms in northwest Arizona through the
weekend.

Seasonably "cool", by late-July standards, conditions are expected
to last through the weekend.

.LONG TERM...Monday through next Thursday.

By early next week there is a signal from ensembles that the typical
monsoon ridge will become situated near the Four Corners,
potentially priming the pump for a moisture surge Additionally
Tropical Depression #8 may be a key factor in a surge of moderate to
high-grade moisture by Wednesday or Thursday next week. Taking this
with a grain of salt at the moment, but the potential for a decent
period of thunderstorms and attending threats is increasing.

Also, with the subtropical ridge developing, temps will increase
above average once again next week.
&&

.FIRE WEATHER...Today will be the last day of critical winds across
the Great Basin. Tomorrow (Friday) breezy winds are expected but
will be substantially weaker. Scattered thunderstorms possible this
afternoon and Friday in northwest Arizona> More isolated
thunderstorms are possible for Lincoln county this afternoon. A
period of generally dry weather expected over the weekend, with
potential for increasing monsoon moisture next week along with
increasing temperatures.
&&

.AVIATION...For McCarran...Southerly winds are expected to continue
through the day today across the region with afternoon gusts
generally 20 to 25 knots. Southerly winds will decrease by 02-03Z
this evening, generally remaining below 10 knots. Scattered
thunderstorms expected in the Peach Springs and near the Mormon Mesa
corridors this afternoon/evening. Light winds expected by tomorrow
morning. Some FEW to SCT aoa 10 Kft possible this afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Southerly winds will continue across the region today
with gusts generally 20 to 25 knots. Scattered showers and
thunderstorms are expected to mostly stay away from terminals today
and remain across northwest AZ and far eastern southern NV. Gusty
outflows are expected with any storms that develop but should remain
across northwest AZ. Typical drainage winds will resume between 03-
04Z later this evening. Expect periods of clouds FEW to SCT aoa 10
Kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Morgan
AVIATION...Salmen
DISCUSSION/FIRE WEATHER...Boothe
AVIATION...Kryston

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 9:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 10:56 AM MSTTornado Warning Tornado observedVEFMohave34 min
Jul 24, 11:00 AM MSTAreal Flood AdvisoryVEFMohave52 min
Jul 24, 11:43 AM MSTFlash Flood Warning Considerable damage threatVEFMohave4 hr
Jul 24, 12:44 PM MSTFlash Flood Warning Considerable damage threatVEFMohave86 min
Jul 24, 1:16 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 1:30 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Jul 24, 4:06 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.